Get your full text copy in PDF
Bogdan Jegier, Ryszard Jaszewski, Malgorzata Lelonek
Med Sci Tech 2011; 52(1-2): CR71-74
Background: Antimicrobial therapy is essential for successful treatment of infective endocarditis (IE). Acute renal failure in IE is a growing complication and has multifactorial etiology. Antibiotic toxicity is one of the causes of this complication which might be avoided.
Case Report: A 44-year-old man was admitted to hospital for severe heart failure in NYHA class IV. There was recognized mitral regurgitation with rupture of chordae tendineae caused by IE. Blood cultures were drawn with negative results and according to ESC guidelines empirical antimicrobial therapy (vancomycin+gentamicin) was started. After 8 days of combined antibiotic therapy, markers of inflammatory process decreased but due to persisting heart failure the patient underwent surgery. A mechanical prosthesis in mitral position was implanted, with severe complications occurring over the following days (hemopericardium, hemothorax, oligovolemic shock). Three weeks after surgery, during continued high-dose vancomycin therapy (2×2.0 g/day), acute renal failure developed, with creatinine up to 7.79 mg/dL, and the patient required hemodialysis.
Conclusions: We conclude that acute renal failure after vancomycin administration can be avoid by dosing less than 4 g/day, repeated renal parameters and monitoring serum drug concentrations, especially in IE-patients treated surgically, which is associated with other risk factors of acute renal failure.
Keywords: infective endocarditis, acute renal failure, vancomycin toxicity